Alert archive / Kentucky / Flash Flood Warnings in 2015
Flash Flood Warning 51, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Dec 28, 2015, 8:59 AM CST for 6 counties in Kentucky; 4 counties in Illinois; Mississippi County, Scott County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2015, 8:59 AM CST (14:59 UTC)
- Expired
- Dec 28, 2015, 3:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alexander County, IL, Johnson County, IL, Massac County, IL, Pulaski County, IL, Ballard County, KY, Carlisle County, KY, Fulton County, KY, Graves County, KY, Hickman County, KY, McCracken County, KY, Mississippi County, MO, Scott County, MO
The radar
The Paducah radar (KPAH), 25 km from the middle of the area, began a volume at 15:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.0 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 347 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Dec 28, 5:52 AM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Dec 28, 5:52 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
552 AM CST MON DEC 28 2015
.UPDATE...
Issued at 552 AM CST MON DEC 28 2015
Will be updating shortly to catch up to the temporary drying
trend east of the Mississippi River.
The AVIATION section has been updated for the 12Z TAF issuance.
&&
.SHORT TERM...(Today through Wednesday)
Issued at 332 AM CST MON DEC 28 2015
The last of the warm-up heavy rainfall acts is coming quickly to
an end from south to north as of 09Z. Unfortunately, the several
rounds of rainfall over the last 2-3 days have completely
saturated the ground throughout our forecast area. The final band
will have the most concentrated heavy rainfall, averaging around
an inch, which will occur in just an hour or two. The result is
likely to be fairly widespread flash flooding.
Another aggravating factor is that many area rivers are already
flooding, so there will be nowhere for the runoff to go, which
could prolong the flood problems. This is going to be a dangerous
day over most of the region. No changes to the Flash Flood Watch.
The heavy rainfall will exit the region around 21Z, so the 00z
expiration will give it a wide berth. If I could I would just
upgrade the whole thing to a Flash Flood Warning. Most areas are
likely to see warnings issued as this final band arrives.
The surface low is into southwest Arkansas and is expected to
lift nearly due north into south central Missouri by 18Z and just
west of St Louis by 21Z. The result will be veering winds and a
very tight pressure gradient. An initially strong low-level
inversion will likely keep mixing to a minimum, so gusts should
stay under advisory levels for much of the morning. However, as
the low lifts to our west, south winds may quickly erode the
inversion, especially over west Kentucky, leading to the
potential for better mixing for non-convective wind gusts and
better effective shear for any convective elements to work with.
Lots of work is needed for any portion of our area to have a
legitimate shot at significant severe weather, but cannot argue
with SPC's initial Day 1 outlook with a Marginal over the southern
half of the region. Southeast Missouri may have a hard time
recovering before the main band arrives this morning, so figure on
best severe threat over west Kentucky. Given the extreme magnitude
of low-level shear, damaging winds and possibly a few tornadoes
will be the primary concerns. One thing to consider for convective
and gradient winds is that trees will be more susceptible to being
uprooted due to the thoroughly saturate ground. As for Wind
Advisory potential, confidence it too low to issue at this time
due to all of the precipitation/convection expected through the
day. Will let the day shift monitor and issue if/when confidence
increases.
The slight chance of showers over the far southeast corner of the
region Tuesday night and Wednesday is unchanged. Say goodbye to
Spring for awhile, it is going to feel a lot more like winter in
the next few days.
.LONG TERM...(Wednesday Night through Sunday)
Issued at 332 AM CST MON DEC 28 2015
A much more tranquil pattern is expected during the long term
period. The highly amplified upper flow pattern will transition to a
more zonal flow. A broad, shallow trough in the mid levels will
remain quasi-stationary over the north central and northeastern
states. This troughing will result in a colder pattern for our
region, along with much drier air.
As the mid-level troughing becomes established on New Years Eve,
most of the models indicate a modest increase in moisture. There
will be areas of cloudiness associated with the passage of an
embedded shortwave. The models have not been indicating any
measurable qpf, so the forecast will remain dry.
New Years Day through the holiday weekend, the models indicate a
very dry air mass in slightly confluent flow on the back side of the
trough. Therefore, mainly clear skies are forecast. The ecmwf and
gefs mean indicate the coldest 850 mb temps will be on New Years
Day, when forecast highs will be only in the 30s. 850 mb temps are
forecast to moderate several degrees over the weekend, which should
allow highs to reach the 40s by Sunday.
&&
.AVIATION...
Issued at 552 AM CST MON DEC 28 2015
A large band of moderate to heavy rain with embedded TS is
developing just west of KCGI. This band with IFR/LIFR rains and
sporadic lightning will shift eastward through the day. Tried to
time it down to a 3 hour window at each site. Main change to the
previous forecast was to bring a more rapid end to the
precipitation. Initial east winds will shift to the southeast as
the line approaches and ceilings will likely jump to MVFR levels.
Cannot rule out VFR conditions behind the main band of rains, but
kept it MVFR for now. Winds may gust up to 30kts at times,
especially as they become south behind the rains this afternoon.
Ceilings will likely lower some overnight, as winds veer to
southwest and diminish a bit.
&&
.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through this afternoon for ILZ075>078-080>094.
MO...Flash Flood Watch through this afternoon for MOZ076-086-087-100-
107>112-114.
IN...Flash Flood Watch through this afternoon for INZ081-082-085>088.
KY...Flash Flood Watch through this afternoon for KYZ001>022.
&&
UPDATE...DRS
SHORT TERM...DRS
LONG TERM...MY
AVIATION...DRSHazardous weather outlook, Dec 28, 4:25 AM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 425 AM CST MON DEC 28 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-291100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 425 AM CST MON DEC 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA TODAY. PLEASE REFER TO THE WATCH PRODUCT FOR DETAILS. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE SOUTHERN HALF OF THE REGION FROM AROUND 9 AM TO AROUND 3 PM. THE BEST CHANCES FOR DAMAGING WINDS AND POSSIBLY A FEW TORNADOES WILL BE OVER WEST KENTUCKY. OUTSIDE OF THE SHOWERS AND THUNDERSTORMS...SOUTH WINDS MAY GUST UP TO 40 MPH AT TIMES THIS AFTERNOON. WITH THE SATURATED GROUND ACROSS THE REGION...TREES WILL BE UPROOTED MUCH MORE EASILY THAN NORMAL. MINOR TO MODERATE FLOODING IS ALREADY OCCURRING ON MANY AREA RIVERS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MINOR TO MODERATE FLOODING IS ALREADY OCCURRING ON MANY AREA RIVERS...AND MAJOR AND EVEN RECORD FLOOD LEVELS ARE FORECAST FOR MANY LOCATIONS...ESPECIALLY ALONG THE MISSISSIPPI AND LOWER OHIO RIVERS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS...ESPECIALLY OVER THE SOUTHERN HALF OF THE REGION...SHOULD BE PREPARED FOR ACTIVATION TODAY. IN ADDITION...SPOTTERS THROUGHOUT THE AREA SHOULD REPORT ANY HEAVY RAINFALL MEASUREMENTS...ESPECIALLY FINAL TOTALS...AND ANY FLOODING THEY OBSERVE. DRS
In the hours before
Local storm report, Dec 28, 8:54 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
854 AM CST MON DEC 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM HEAVY RAIN DIEHLSTADT 36.96N 89.43W
12/28/2015 M2.07 INCH SCOTT MO TRAINED SPOTTER
24 HOUR TOTAL IS 2.07 INCHES. STORM TOTAL SINCE FRIDAY IS
4.16 INCHES
&&
SPThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 9:23 PM CST | River Flood Warning | PAH | Daviess | 8 days |
| Dec 27, 9:23 PM CST | River Flood Warning | PAH | Daviess, Henderson | 9 days |
| Dec 27, 9:23 PM CST | River Flood Warning | PAH | Crittenden, Livingston | 14 days |
| Dec 27, 9:23 PM CST | River Flood Warning | PAH | Livingston | 15 days |
| Dec 28, 11:12 AM CST | Flash Flood Warning | PAH | Calloway, Marshall | 4 hr |
| Dec 28, 11:21 AM CST | Wind Advisory | PAH | Ballard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 14 more | 7 hr |
| Dec 28, 8:11 AM CST | Flash Flood Warning | PAH | Franklin, Jackson, Jefferson, Perry, Union, Williamson | 6 hr |
| Dec 28, 10:44 AM CST | Flash Flood Warning | PAH | Edwards, Gallatin, Hamilton, Saline, Wabash, Wayne and 1 more | 4 hr |
| Dec 28, 4:47 AM CST | Flash Flood Warning | PAH | Bollinger, Butler, Carter, New Madrid, Ripley, Stoddard and 1 more | 6 hr |
Nearby
Flash Flood Warnings in Kentucky, 2015Flash Flood Warnings in Illinois, 2015Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.